Alert archive / Iowa / River Flood Warnings in 2017

River Flood Warning 61, NWS Quad Cities, IA

May 19, 2017Johnson County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at May 19, 2017, 8:50 PM CDT for Johnson County, Washington County, Iowa. It took effect at May 20, 2017, 2:12 AM CDT. It was in force for 62 hr.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 8:50 PM CDT (01:50 UTC)
In effect from
May 20, 2017, 2:12 AM CDT
Expired
May 22, 2017, 4:00 PM CDT
In force
62 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point English River at Kalona (KALI4). The gauge peaked at 13.52 ft at May 20, 2017, 12:00 AM CDT.

actionminormoderate101505/2005/2105/2205/23
Action stage
13 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

382 
WGUS43 KDVN 200150
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Quad Cities IA/IL
850 PM CDT Fri May 19 2017

.Flooding will occur along portions of the English River due to 
recent heavy rainfall. 

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC103-183-201350-
/O.NEW.KDVN.FL.W.0061.170520T0712Z-170522T2100Z/
/KALI4.1.ER.170520T0712Z.170520T1800Z.170521T0900Z.NO/
850 PM CDT Fri May 19 2017

...Flood Warning in effect until Sunday morning...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The English River at Kalona.
* Until Sunday morning.
* At 8:00 PM Friday the stage was 13.1 feet...and rising.
* Flood stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage late tonight...and continue 
  rising to 14.5 feet Saturday. Fall below flood stage Sunday 
  morning.
* Impact...At 14.0 feet...Agricultural land along the river begins 
  to flood.

&&

LAT...LON 4151 9194 4152 9153 4146 9152 4144 9173
      4148 9194                      

$$
1 follow-up statement
061 
WGUS83 KDVN 200915
FLSDVN


Flood Statement
National Weather Service Quad Cities IA/IL
415 AM CDT Sat May 20 2017

.The river has crested below flood stage and will continue to fall.

River forecasts include past precipitation and forecast rainfall for
the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC103-183-200945-
/O.CAN.KDVN.FL.W.0061.000000T0000Z-170522T2100Z/
/KALI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
415 AM CDT Sat May 20 2017

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The English River at Kalona.
* At  4:00 AM Saturday the stage was 13.2 feet...and falling.
* Flood stage is 14.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Crested below flood stage at 13.5 feet. fall to 9.6 feet
  Sunday morning.

&&

LAT...LON 4151 9194 4152 9153 4146 9152 4144 9173
      4148 9194                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 19, 6:50 PM CDT, 2 hours earlier.

Area forecast discussion, May 19, 6:50 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
650 PM CDT Fri May 19 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 PM CDT Fri May 19 2017

A stationary frontal boundary extended east-west along Interstate 70
in MO. To the north of the front, temperatures were very cool due
to a northeast wind off of Lake MI with readings in the mid 40s
to mid 50s across the dvn cwa. To the south, temperatures were well
in the 70s to lower 80s with dewpoints in the mid to upper 60s.
Strong moisture transport/warm air advection was occurring in the
central/southern Plains with the nose of this low level jet in
western MO. Strong low level convergence was leading to a line of
thunderstorms in northeast KS into western MO and then into
northeast OK. These storms were moving to the northeast.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 315 PM CDT Fri May 19 2017

Forecast focus on more showers and thunderstorms.

Tonight: A warm moist airmass to our south will be lifted up and
over the very cool dome over the dvn cwa. This will be brought to
our area by a a strengthening low level jet of 30-40 knots. On the
nose of this jet there will be strong forcing/low level convergence
which is noted on time height sections. Forecast soundings indicate
PWAT's increasing to 1.50 inches, which is currently in se KS into
sw MO as noted on SPC Meso Analysis page.

GFS/ECMWF/HRRR/ESRL HRRR/NAMNEST all indicate several rounds of
showers and embedded thunderstorms developing across the cwa this
evening and overnight. This should begin to spread into our far
sw counties by 00z (7 pm), and gradually working it's way northeast.
With several rounds of showers and storms producing locally heavy
rainfall, have mentioned this in the grids especially after
midnight. With the very cool airmass and stable air in place the
stronger storms should remain south of the cwa. Minimum temperatures
will range from the mid 40s north to the lower 50s south.

Saturday: Widespread showers and thunderstorms in the morning
should gradually diminish to a scattered coverage by afternoon as
the stronger forcing lifts northward. However, low pressure will
be pushing northeast to about the Quad Cities later in the day
with warmer air flowing northward ahead of this low and cold
front. More showers and storms should develop during the afternoon
and depending on amount of instability some of the storms may
become strong to severe. This will be especially true east of the
MS River ahead of the front. SPC continues with a marginal risk in
our IL counties. One thing to note is the GFS is much farther east
with the surface low compared to the past couple of days so any
further shift to the east would confine any severe threat even
farther to the east. This would also impact temperatures. For now
we will forecast afternoon highs ranging from the lower 60s nw to
the lower to mid 70s se.

Rainfall amounts of 1 to 2 inches are likely across much of the
dvn cwa tonight through Saturday. This will impact some rivers so
refer to the hydrology section below. These rounds of MCS's coming
from the southwest should stratify out as they push into the much
cooler airmass in the cwa. Therefore, this looks to be more of a
steady moderate to locally heavy rainfall situation rather than a
flash flood situation. This would be similar to last night's/early
this morning's event.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 315 PM CDT Fri May 19 2017

Saturday evening, as the low passes over the CWA, we will be mild
and moist at lower levels, but will see the dry slot working through
aloft. This will allow for a threat for thunderstorms, with a
sheared environment. What is not certain is the amount of CAPE at
that time.  This low confidence forecast cannot rule out severe
weather, but with the main triple point brushing the southeast 1/3,
a window of hail, marginal wind, and small risk of tornado will need
to be watched. By midnight, the occluding system will wrap cool air
in and the dry slot will be over the entire area, ending the threat
for significant rainfall.

Sunday appears cool and cloudy, though dry.  If any break up in the
stratocu occurs, we could warm to the upper 60s, but in the end a
forecast of upper 50s to lower 60s is a least error prone forecast
high.

Monday appears to have a dry morning, followed by increasing rain
chances by later afternoon, as the next upper trof swings down into
the Midwest. This energy will be dropping into the mean synoptic
trof, and the strengthening that is shown on the GFS/GEM/NAM does
not seem off base, but it prefers over the less amplified EC.  In
any case, a rainy Tuesday is possible, with highs cool again,
possibly as cool as today's 50s. Beyond Tuesday night, northwest
flow to zonal flow will bring passing waves to the north and south,
which is a low confidence dry forecast for out area. Highs will
continue to be below normal. ERVIN

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 649 PM CDT Fri May 19 2017

MVFR ceilings will lower to IFR at all sites this evening with a
round of rain showers or drizzle this evening and then showers and
possible thunderstorms toward morning. Thunderstorms lifting
north out of Missouri will likely continue to weaken, but may
affect BRL this evening. Brisk east winds, low clouds and
developing light fog will linger through Saturday morning. As a
low pressure system approaches from the southwest, scattered
showers and thunderstorms will be possible by late afternoon and
this is mentioned with PROB30 groups. This approaching system will
also lead to decreasing winds that will veer to the southeast to
south by late afternoon at CID, MLI and BRL.

&&

.HYDROLOGY...
Issued at 1259 PM CDT Fri May 19 2017

Rises are now forecast on area tributary river as well as the
Mississippi River. The flow on the Mississippi River is routed
from the north, with the higher flows arriving about 6 to 7 days
from now. The tributaries are responding to recent rain, and
forecast rains of 1 to 2 inches, thus we are going with watch
products rather than warnings on portions of the Iowa River. With
higher confidence on rises on the lower Mississippi than north, a
watch has been issued for Keithsburg, and warnings going out for
Gladstone and Burlington(cont).

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Ervin
AVIATION...Sheets
HYDROLOGY...Ervin
Hazardous weather outlook, May 19, 11:31 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1131 AM CDT Fri May 19 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1131 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected tonight with the main threat being
lightning. A secondary risk is locally heavy rainfall.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is another chance of thunderstorms Saturday afternoon and
evening. There is a marginal risk of severe storms mainly east of
the Mississippi River.

There is a chance of thunderstorms Monday night and Tuesday. It is
too early to determine the severe weather risk, but lightning will
be a threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed this afternoon or tonight.

Haase

In the hours before

Local storm report, May 19, 3:04 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TORNADO          3 WNW DONAHUE           41.70N 90.72W
05/17/2017  F0               SCOTT              IA   NWS STORM SURVEY

            A SQUALL LINE TORNADO CAUSED SPORADIC EF-0 DAMAGE ALONG
            ITS TWO MILE PATH. NUMEROUS TREES WERE DAMAGED WITH A FEW
            ROTTEN TREES SNAPPED. ROOFING DAMAGE TO A NEW HOME AND
            GARAGE WERE NOTED AT THE BEGINNING OF THE PATH. THE PEAK
            ESTIMATED WIND SPPED WAS 80 MPH ALONG A 2.14 MILE PATH
            THAT WAS 25 YARDS WIDE. THE TORNADO WAS ON THE GROUND
            FROM 744 TO 746 PM CDT.

&&

DC
Local storm report, May 19, 3:23 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HEAVY RAIN       MARENGO                 41.80N 92.07W
05/17/2017  E1.10 INCH       IOWA               IA   TRAINED SPOTTER

            WATER STANDING IN THE STREETS

0744 PM     TORNADO          3 WNW DONAHUE           41.70N 90.72W
05/17/2017  F0               SCOTT              IA   NWS STORM SURVEY

            A SQUALL LINE TORNADO CAUSED SPORADIC EF-0 DAMAGE ALONG
            ITS TWO MILE PATH. NUMEROUS TREES WERE DAMAGED WITH A FEW
            ROTTEN TREES SNAPPED. ROOFING DAMAGE TO A NEW HOME AND
            GARAGE WERE NOTED AT THE BEGINNING OF THE PATH. THE PEAK
            ESTIMATED WIND SPEED WAS 80 MPH ALONG A 2.14 MILE PATH
            THAT WAS 25 YARDS WIDE. THE TORNADO WAS ON THE GROUND
            FROM 744 TO 746 PM CDT.

&&

DC
Local storm report, May 19, 3:40 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     4 N GENESEO             41.51N 90.15W
05/17/2017                   HENRY              IL   NWS STORM SURVEY

            SEVERAL LARGE TREES BLOWN DOWN ALONG HIGHWAY 92 NORTH OF
            GENESEO

0825 PM     TSTM WND DMG     3 E COLONA              41.49N 90.29W
05/17/2017                   HENRY              IL   OFFICIAL NWS OBS

            NUMEROUS TREES AND SOME FAR OUTBUILDINGS BLOWN DOWN ALONG
            ROUTE 6 BETWEEN COLONA AND GENESEO.

&&

ERVIN
Local storm report, May 19, 3:50 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       1 S SWISHER             41.82N 91.69W
05/19/2017  M1.30 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 3 AM.

&&

DC
Local storm report, May 19, 4:56 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     GALVA                   41.17N 90.04W
05/17/2017                   HENRY              IL   NWS STORM SURVEY

            NUMEROUS TREES BLOWN OVER AND LIMBS BROKEN OFF IN GALVA.
            TIME OF THE EVENT IS ESTIMATED FROM RADAR.

&&

DC
Local storm report, May 19, 8:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     2 W YARMOUTH            41.03N 91.36W
05/17/2017                   DES MOINES         IA   TRAINED SPOTTER

            RFD OF THUNDERSTORM BROUGHT DOWN TREE BRANCHES.

0940 PM     TSTM WND DMG     PROPHETSTOWN            41.67N 89.93W
05/17/2017                   WHITESIDE          IL   NWS STORM SURVEY

            TREE DAMAGE IN PHROPHETSTOWN.

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:12 PM CDTRiver Flood WatchDVNDes Moines24 hr
May 20, 11:33 AM CDTRiver Flood WarningDVNDes Moines20 days
May 20, 6:38 PM CDTSpecial Weather StatementDVNBenton37 min

Nearby

River Flood Warnings in Iowa, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.